Some Zaremba-Hopf-Oleinik Boundary Comparison Principles at Characteristic Points

Giulio Tralli


We investigate the so-called Hopf lemma for certain degenerate-elliptic equations at characteristic boundary points of bounded open sets. For such equations, the validity of the Hopf lemma is related to the fact that the boundary of the open set reflects the underlying geometry of the specific operator. We present here some recent results obtained in [21] in collaboration with V. Martino. Our main focus is on conditions on the boundary which are stable by changing our operators in some particular classes, for example in the class of horizontally elliptic operators in non-divergence form. We also study what happens to these conditions for degenerate operators with first order terms.


Hopf lemma; degenerate elliptic operators

Full Text:

PDF (English)


A.D. Aleksandrov. Uniqueness theorems for surfaces in the large. I. Vestnik Leningrad. Univ., 11 (1956) 5-17.

R. Alvarado, D. Brigham, V. Maz’ya, M. Mitrea, E. Ziadé. On the regularity of domains satisfying a uniform hour-glass condition and a sharp version of the Hopf-Oleinik boundary point principle. J. Math. Sci. (N. Y.), 176 (2011) 281-360.

K. Amano. Maximum principles for degenerate elliptic-parabolic operators. Indiana Univ. Math. J., 28 (1979) 545-557.

I. Birindelli, A. Cutrì. A semi-linear problem for the Heisenberg Laplacian. Rend. Sem. Mat. Univ. Padova, 94 (1995) 137-153.

A. Bonfiglioli, E. Lanconelli, F. Uguzzoni. Stratified Lie Groups and Potential Theory for their Sub-Laplacians, Springer Monographs in Mathematics, Springer, Berlin 2007.

M. Bramanti, G. Cupini, E. Lanconelli, E. Priola. Global Lp estimates for degenerate Ornstein-Uhlenbeck operators. Math. Z., 266 (2010) 789-816.

G. Citti, E. Lanconelli, A. Montanari. Smoothness of Lipschitz-continuous graphs with nonvanishing Levi curvature. Acta Math., 188 (2002) 87-128.

G. Giraud. Généralisation des problèmes sur les opérations du type elliptique. Bull. Sci. Math., 56 (1932) 316-352.

E. Höpf. A remark on linear elliptic differential equations of second order. Proc. Amer. Math. Soc., 3 (1952) 791-793.

J. Hounie, E. Lanconelli. An Alexandrov type theorem for Reinhardt domains of ℂ2 , in ”Recent progress on some problems in several complex variables and partial differential equations”. Contemp. Math., 400 (2006) 129-146.

L. Kamynin, B.N. Khimčenko. Theorems of Giraud type for second order equations with a weakly degenerate non-negative characteristic part. Sibirsk. Mat. Ž. 18 (1977) 103-121.

E. Lanconelli. Maximum Principles and symmetry results in sub-Riemannian settings, in ”Symmetry for elliptic PDEs”. Contemp. Math., 528 (2010) 17-33.

E. Lanconelli, S. Polidoro. On a class of hypoelliptic evolution operators. Rend. Sem. Mat. Univ. Pol. Torino, 52 (1994) 29-63.

Y.Y. Li, L. Nirenberg. A geometric problem and the Hopf lemma. I. J. Eur. Math. Soc. (JEMS), 8 (2006) 317-339.

Y.Y. Li, L. Nirenberg. A geometric problem and the Hopf lemma. II. Chinese Ann. Math. Ser. B, 27 (2006) 193-218.

G.M. Lieberman. Regularized distance and its applications. Pacific J. Math., 117 (1985) 329-352.

A. Lunardi. Schauder estimates for a class of degenerate elliptic and parabolic operators with unbounded coefficients in ℝn. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 24 (1997) 133-164.

V. Martino, A. Montanari. On the characteristic direction of real hypersurfaces in ℂn+1 and a symmetry result. Adv. Geom., 10 (2010) 371-377.

V. Martino, A. Montanari. Integral formulas for a class of curvature PDE’s and applications to isoperimetric inequalities and to symmetry problems. Forum Math., 22 (2010) 255-267.

V. Martino, G. Tralli. High-order Levi curvatures and classification results. Ann. Global Anal. Geom., 46 (2014) 351-359.

V. Martino, G. Tralli. On the Hopf-Oleinik lemma for degenerate-elliptic equations at characteristic points. Submitted (preprint available at

A. Montanari, E. Lanconelli. Pseudoconvex fully nonlinear partial differential operators: strong comparison theorems. J. Differential Equations, 202 (2004) 306-331.

R. Monti, D. Morbidelli. Kelvin transform for Grushin operators and critical semilinear equations. Duke Math. J., 131 (2006) 167-202.

R. Monti, D. Morbidelli. Levi umbilical surfaces in complex space. J. Reine Angew. Math., 603 (2007) 113-131.

D.D. Monticelli. Maximum principles and the method of moving planes for a class of degenerate elliptic linear operators. J. Eur. Math. Soc. (JEMS), 12 (2010) 611-654.

A.I. Nazarov. A centennial of the Zaremba-Hopf-Oleinik lemma. SIAM J. Math. Anal., 44 (2012) 437-453.

P. Niu, Y. Han, J. Han. A Hopf type lemma and a CR type inversion for the generalized Greiner operator. Canad. Math. Bull., 47 (2004) 417-430.

O.A. Oleǐnik. On properties of solutions of certain boundary problems for equations of elliptic type. Mat. Sbornik N.S., 30 (1952) 695-702.

J. Serrin. A symmetry problem in potential theory. Arch. Rational Mech. Anal., 43 (1971) 304-318.

G. Tralli. Double Ball Property for non-divergence horizontally elliptic operators on step two Carnot groups. Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl., 23 (2012) 351-360.

G. Tralli. A certain critical density property for invariant Harnack inequalities in H-type groups. J. Differential Equations, 256 (2014) 461-474.

S. Zaremba. Sur un problème mixte relatif à l’équation de Laplace. Bull. Int. Acad. Sci. Cracovie, Cl. Sci. Math., (1910) 313-344.

DOI: 10.6092/issn.2240-2829/5890


  • There are currently no refbacks.

Copyright (c) 2015 Giulio Tralli

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 Unported License.